Thunderstorm Wind, Newberry
- When
- August 17, 4:15 PM EST
- Where
- Newberry County, 6 mi SW of Newberry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.217, -81.683
Sheriff reported trees down.
5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 17, 1:48 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 248 PM EDT WED AUG 17 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... WEAK COLD FRONT DRAPED ACROSS THE CAE CWA IS PROVIDING A FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. WEAK VORTICITY TROUGH OVER MAINLY THE SOUTHERN PART OF THE CWA. ATMOSPHERE PRETTY UNSTABLE WITH LIS -8...CAPES 3000-4000...KIS >30...AND PWS > 2 INCHES. ALSO GOOD MODEL OMEGA DURING THE EVENING HOURS. SOME STRONGER THUNDERSTORMS DEVELOPING WITH VILS > 40. WILL GO WITH A 60 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING MAINLY NEAR THE FRONT. WILL HAVE 40 PERCENT NORTHERN COUNTIES TO MATCH NORTHERN NEIGHBORS BETTER. DYNAMICS WEAKEN CONSIDERABLY BY MIDNIGHT BUT FRONT BECOMES STATIONARY AND WILL KEEP AT LEAST A 30 PERCENT CHANCE. UPPER RIDGE TRIES TO RE-ESTABLISH POSITION OVER THE SOUTHEAST THURSDAY BUT A WEAK UPPER TROUGH MOVES THROUGH IN THE AFTERNOON FLATTENING UPPER RIDGE. STATIONARY FRONT BEGINS TO LIFT BACK TO THE NORTH THURSDAY ALSO. THESE FEATURES SHOULD BE ENOUGH TO GET MORE SHOWERS AND THUNDERSTORMS. LIKE THE GOING 50 PERCENT FOR THURSDAY. WILL HOLD ONTO 30-40 PERCENT CHANCE THURSDAY NIGHT AND FRIDAY UNTIL FRONT HAS RETREATED FAR ENOUGH BACK NORTH. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... UPPER RIDGE TRYING TO BUILD BACK OVER THE AREA FRIDAY NIGHT THROUGH SUNDAY. SO WILL GO WITH LOWER POPS 20-30 PERCENT AND AND INCREASED HIGH TEMPERATURES IN THE LOWER TO MID 90S. ANOTHER SHORT WAVE AND COLD FRONT MOVE BACK TO THE SOUTHEAST MONDAY THROUGH WEDNESDAY. 20-30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS BUT HIGHS ARE A BIT COOLER IN THE UPPER 80S TO LOWER 90S. && .AVIATION... WEAK CONVERGENCE ASSOCIATED WITH THE NEARBY FRONT...HIGH MOISTURE...AND HEATING WILL HELP CAUSE THUNDERSTORMS THIS AFTERNOON AND EVENING. WARM MID-LEVEL TEMPERATURES WILL LIMIT THUNDERSTORM COVERAGE SO THE CHANCE APPEARS TOO LOW TO FORECAST AT THE TERMINALS AT THIS TIME. HIGH LOW-LEVEL MOISTURE AND DIURNAL COOLING SUPPORTS AREAS OF MVFR OR IFR FOG EARLY FRIDAY MORNING. THE LOWER VISIBILITIES WILL BE MAINLY CONFINED TO THE TERMINALS IN THE RIVER VALLEYS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 17/07/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 546 AM EDT WED AUG 17 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180946- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 546 AM EDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THUNDERSTORMS WILL BE SCATTERED THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN VERY HEAVY RAIN. FLOODING IS POSSIBLE IN URBAN AREAS...ALONG SMALL STREAMS...AND OTHER POOR DRAINAGE AREAS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 311 PM EDT WED AUG 17 2005 SCZ028-172015- RICHLAND- 311 PM EDT WED AUG 17 2005 ...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY THROUGH 415 PM EDT... AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES WEST OF EASTOVER... OR ABOUT 10 MILES SOUTHEAST OF FOREST ACRES...MOVING SOUTH AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND CENTRAL AND EASTERN RICHLAND COUNTY THROUGH 415 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED AND LOCALLY HEAVY RAIN FROM ONE HALF TO ONE INCH. BLP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 340 PM EDT WED AUG 17 2005 SCZ029-172045- LEE- 340 PM EDT WED AUG 17 2005 ...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY THROUGH 445 PM EDT... AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 16 MILES WEST OF LYNCHBURG...OR ABOUT 10 MILES SOUTHWEST OF BISHOPVILLE...MOVING SOUTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LYNCHBURG THROUGH 445 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH LOCALLY HEAVY RAIN UP TO ONE INCH PER HOUR. BLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 344 PM EDT WED AUG 17 2005 SCZ027-036-037-172045- CALHOUN-LEXINGTON-ORANGEBURG- 344 PM EDT WED AUG 17 2005 ...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY...CALHOUN COUNTY AND ORANGEBURG COUNTY THROUGH 445 PM EDT... AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHEAST OF WOODFORD...OR ABOUT 13 MILES NORTHWEST OF ORANGEBURG MOVING SLOWLY SOUTHEAST. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODFORD...SWANSEA AND GASTON THROUGH 445 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH LOCALLY HEAVY RAIN UP TO ONE INCH PER HOUR.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 443 PM EDT WED AUG 17 2005 SCZ020>022-025>031-036>038-172145- AIKEN-CALHOUN-CLARENDON-EDGEFIELD-FAIRFIELD-KERSHAW-LEE-LEXINGTON- NEWBERRY-ORANGEBURG-RICHLAND-SALUDA-SUMTER- 443 PM EDT WED AUG 17 2005 ...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING COUNTIES: KERSHAW...FAIRFIELD...NEWBERRY...LEE...RICHLAND...LEXINGTON... SALUDA...SUMTER...EDGEFIELD...CLARENDON...CALHOUN...AIKEN AND ORANGEBURG THROUGH 545 PM EDT... AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER THE MIDLANDS FROM NEWBERRY COUNTY IN THE NORTHWEST TO ORANGEBURG COUNTY IN THE SOUTHEAST. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODFIELDS...WEST COLUMBIA...SWANSEA...SPRINGDALE...SOUTH CONGAREE...PINE RIDGE...OAK GROVE...GASTON...FORT JACKSON AND FOREST ACRES THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. TTH
The Columbia radar (KCAE), 60 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
5 thunderstorm wind. Local standard time, as filed.
Sheriff reported trees down.
Sheriff reported trees down on 3 homes.
Sheriff reported trees down in Newberry.
Utility company reported several trees down in Irmo and Friarsgate.
Utility company reported trees down on powerlines and power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465331, 5465332, 5465333, 5465334, 5465335.